From Melbourne, Victoria, Australia:
I'm 32 years of age and have been diagnosed with type 1 diabetes 4 month ago; I have no family history of this disease. My doctor believes I contracted the disease by having the chickenpox 6 months ago; could this be possible? When I was diagnosed my sugar level was at 18mmol/L. I'm currently going through a honeymoon stage and taking 4 units of Isophane-NPH human insulin in the morning. My question is, about two hours after taking the insulin I feel very dizzy and lightheaded and find it very difficult to concentrate. This continues till late in the evening. During the day my average sugar level is between 5.6 to 8mmol/L. Could I be allergic to this type of insulin or is it quite common for newly diagnosed type 1 diabetes to go thorough this phase?
On the basis of what you report in your letter (dizziness and lightheaded sensation), I can guess that quite probably you are suffering from episodes of subclinical hypoglycemia occurring 2 hours after injecting insulin when it peaks highest. This also because you are on the honeymoon period when insulin is still produced by the functioning residual beta cells of your pancreas. Check your blood sugar when you feel dizzy and ask your diabetes team or doctor how to find the best way to avoid these episodes.
Regarding the chickenpox and diabetes onset, viral agents seem to be more implicated as the "trigger" agents towards clinical diabetes more than acting themselves as causative immune factors.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.